This information is for the public who might be near smoke from fentanyl or encounter fentanyl pills, powder, or liquid in public spaces. It's not intended for first responders such as police, firefighters, and emergency medical services. Employers should also review guidance from Washington Labor & Industries before attempting to clean a space where there is evidence of fentanyl. There is separate guidance for employees who may come into contact with fentanyl in their workplace.
Fentanyl Overdose Risk
Fentanyl is an opioid medicine that has medical uses for pain control in both humans and animals. Fentanyl is also produced and sold illegally. If misused, fentanyl can cause a person’s breathing to slow and stop; this is often called an “overdose.” If breathing stops, a person can die. However, it is unlikely you will overdose just from being around or helping someone who has smoked or used fentanyl. There is no evidence of first responders experiencing an overdose from secondhand fentanyl exposure.
Accidental “secondhand” exposure to fentanyl smoke, powder, or residue in public settings is extremely unlikely to cause overdose. If you come across someone who might be experiencing an overdose, it is safe to help them. We encourage people to review the instructions on using naloxone (PDF) to treat someone experiencing an overdose.
If you are in a place where someone might have used drugs, there are simple steps you can take to further protect your health.
Breathing in Fentanyl Secondhand Smoke
The risk of overdose is extremely unlikely from exposure to the smoke from someone who is smoking fentanyl. Recent research shows that fentanyl use in public places such as buses and trains does not produce enough contamination in the air to cause an overdose in passengers. However, if you see drug paraphernalia such as pipes, liquid, or powder, leave the area immediately and contact law enforcement or the facility manager.
Additionally, being around any kind of smoke is unhealthy. If someone has smoked anything (including tobacco) in a public setting, you can help reduce negative health impacts by opening windows and doors to get rid of the smoke.
You can’t overdose just by touching fentanyl. In fact, there are no confirmed cases of overdose from touching fentanyl powder or pills. While fentanyl can be absorbed across the skin, this happens only with constant direct contact over hours and days. Still, you should avoid touching fentanyl. Skin absorption can be increased by using alcohol-based hand sanitizers, bleach, and excessive sweating. Skin absorption can also be affected in unknown ways if other drugs are present. If you think you might have touched fentanyl, wash your hands with soap and water as soon as possible. Avoid touching your face, especially the eyes, nose, or mouth. Young children should be supervised closely because they are more likely to put their hands and things in their mouths. Children are also more sensitive to adverse effects from exposure to fentanyl pills, powder, or liquid left on surfaces.
Breathing in Fentanyl Powder
Current research shows that fentanyl use in public places, such as buses and trains, does not produce enough contamination on surfaces to cause other passengers to overdose. If you see powder or a crushed pill on a nearby surface, do not touch it or attempt to remove it. Do not open windows or do anything that might cause powder to get into the air. If you see fentanyl powder on your clothes, use a non-alcoholic wet wipe to remove it or wet the area of the garment before removing it and laundering.
Seeing Fentanyl or Another Drug in a Public Place
If you see powder or other material that you believe are drugs, do not handle or take possession of the materials or clean up the area yourself. Call the non-emergency number for the police department in your area or report the situation to the facility manager.
- Recommendations from the American College of Medical Toxicology and American Academy of Clinical Toxicology
- It’s Safe for Law Enforcement to Give Help: Responding to Scenes with Suspected Fentanyl or Other Opioids (PDF)
- Responding to Scenes with Suspected Fentanyl or Other Opioids Present: It’s Safe for Law Enforcement to Assist (PDF)
- Voluntary Guidelines for Methamphetamine and Fentanyl Laboratory Cleanup (PDF)
- Fentanyl Fact Sheet (PDF)
- Fentanyls and the Safety of First Responders: Science and Recommendations | Blogs | CDC
- Preventing Occupational Exposure to Fentanyl | NIOSH | CDC
- Recommendations on Selection and Use of Personal Protective Equipment and Decontamination Products for First Responders Against Exposure Hazards to Synthetic Opioids, Including Fentanyl and Fentanyl Analogues | Office of Justice Programs